Alert archive / Kentucky / Flash Flood Warnings in 2011
Flash Flood Warning 51, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 4, 2011, 6:05 PM EDT for Lawrence County, Kentucky; Wayne County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2011, 6:05 PM EDT (22:05 UTC)
- Expired
- Sep 4, 2011, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, KY, Wayne County, WV
The radar
The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
178
WGUS51 KRLX 042205
FFWRLX
KYC127-WVC099-050100-
/O.NEW.KRLX.FF.W.0051.110904T2205Z-110905T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT SUN SEP 4 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LAWRENCE COUNTY IN KENTUCKY...
SOUTH CENTRAL WAYNE COUNTY IN WEST VIRGINIA...
* UNTIL 900 PM EDT
* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA...
CAPABLE OF PRODUCING FLASH FLOODING. EXPECT STORMS TO CONTINUE
THROUGH AT LEAST 7 PM THIS EVENING. .
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUNLOW...
ULYSSES AND CHARLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3794 8278 3803 8270 3804 8244 3801 8236
3789 8243 3790 8245 3790 8248 3795 8252
3794 8257 3789 8259 3788 8261 3788 8266
$$
052 follow-up statements
155
WGUS71 KRLX 050022
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT SUN SEP 4 2011
KYC127-WVC099-050100-
/O.CON.KRLX.FF.W.0051.000000T0000Z-110905T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE KY-WAYNE WV-
822 PM EDT SUN SEP 4 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHEASTERN LAWRENCE COUNTY IN KENTUCKY...AND SOUTH CENTRAL WAYNE
COUNTY IN WEST VIRGINIA...
AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LIGHT TO MODERATE RAIN REMAINS OVER THE WARNED AREA...AND
WILL CONTINUE THROUGH 9 PM. WHILE NO FLOODING HAS YET BEEN
REPORTED...THE ADDITIONAL RAIN ON TOP OF RADAR ESTIMATED 2 TO 4 INCH
AMOUNTS MAY YET CAUSE PROBLEMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUNLOW...
ULYSSES AND CHARLEY
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3794 8278 3803 8270 3804 8244 3801 8236
3789 8243 3790 8245 3790 8248 3795 8252
3794 8257 3789 8259 3788 8261 3788 8266
$$
05182
WGUS71 KRLX 050106
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 PM EDT SUN SEP 4 2011
KYC127-WVC099-050116-
/O.EXP.KRLX.FF.W.0051.000000T0000Z-110905T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE KY-WAYNE WV-
906 PM EDT SUN SEP 4 2011
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN LAWRENCE
COUNTY IN KENTUCKY...AND SOUTH CENTRAL WAYNE COUNTY IN WEST
VIRGINIA...
HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3794 8278 3803 8270 3804 8244 3801 8236
3789 8243 3790 8245 3790 8248 3795 8252
3794 8257 3789 8259 3788 8261 3788 8266
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:38 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 4, 3:38 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT SUN SEP 4 2011
.SYNOPSIS...
STRONG COLD FRONT MOVES THROUGH TONIGHT INTO EARLY MONDAY. REMNANTS
OF LEE RIDE UP ALONG THE FRONT TUESDAY AND TUESDAY NIGHT...WITH
HEAVY RAIN POSSIBLE. THIS SYSTEM WILL THEN STALL AND SLOWLY WEAKEN.
&&
.NEAR TERM /THROUGH MONDAY/...
RADAR LIGHTING UP ACROSS THE AREA THIS AFTN...MAINLY OVER SE OH
AND MTNS AS OF 19Z. HI CLOUDS HAVE PREVENTED BREAKING CAP OVER THE
LOWLANDS THUS FAR...BUT EXPECT THIS TO BE SHORT LIVED AS
CONVECTIVE TEMPS ARE REACHES IN NEXT FEW HRS. COLD FRONT LOCATED
OVER WESTERN OH DOWN INTO WESTERN KY. TIMING OF FRONT TAKES IT
THRU SE OH BY 06Z...LOWLANDS AFTER 12Z...AND EXITING MTNS AFTER
18Z. WORRY THIS EVENING AND OVERNIGHT IS RAIN. UPR TROF WILL
SHARPEN OVER WESTERN OH VALLEY THIS EVENING AND TONIGHT AS UPR JET
DEVELOPS ON EAST SIDE. FAVORABLE JET DYNAMICS WILL COMBINE SFC
FRONT TO CREATE A BAND OF SHRA/TSRA THAT WILL TEND TO TRAIN ALONG
AND WEST OF OH RVR. ALSO OF CONCERN WITH OUTER REACHES OF LEE
MOVING THRU TN VALLEY INTO KY ATTM. THIS SHOULD CONT NORTH THIS
EVENING SERVING AS ITS OWN FOCUS FOR CONVECTION...EVENTUALLY
TEAMING UP WITH FRONTAL BOUNDARY ACROSS SE OH AS PWATS HOVER ARND
2 INCHES. DESPITE 3 HR FFG ARND 3 INCHES...THERE IS ENOUGH CONCERN
GIVEN AFOREMENTIONED SCENARIO TO HOIST FFA THRU OVERNIGHT HRS
ALONG AND WEST OF OH RVR. FURTHER EAST..THINKING IS THINGS SHOULD
START MOVING TOWARD MORNING AS UPR TROF SHIFTS EASTWARD.
DRIED SE OH AND NORTHERN WV OUT MONDAY WITH FRONT CLEARED TO EAST.
KEPT LKLY POPS IN MTNS AND SOUTHERN AREAS AS REMNANTS OF LEE GET
DRAWN NORTH.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS HAVE TRENDED A BIT WESTWARD WITH THE REMAINS OF LEE. WITH THE
REGION IN THE SOUTHERLY FLOW EAST OF THE SYSTEM...EXPECT TO SEE
PLENTY OF PRECIPITATION. FLOOD WATCHES WILL MOST LIKELY BE NEEDED
WHEN THE TIMING OF BANDS CAN BE PINNED DOWN. THE SOUTHEAST UPSLOPE
COUNTIES LOOK ESPECIALLY VENERABLE TUESDAY AND TUESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
USED A BLEND OF THE GFS...GEFS MEAN...AND ECMWF ENSEMBLE MEAN. THIS
LEAVES THE TROPICAL SYSTEM CUT OFF FROM THE FLOW AND MEANDERING
AROUND THE AREA THROUGH THE FORECAST PERIOD. THE FORECAST
BECOMES EXTRA TRICKY AS VERY DRY AIR WEST OF THE TROPICAL SYSTEM
BECOMES ENTRAINED INTO THE SYSTEM...ROTATING AROUND IT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
CONVECTION OVER MTNS THIS AFTN AND COAL FIELDS WILL CREATE BRIEF
IFR CONDITIONS. HAVE INSERTED TEMPO GROUPS MOST TERMINALS TO
HANDLE SCT CONVECTION. COLD FRONT ARRIVES OVERNIGHT WITH
SHRA...SOME HVY. HAVE PREVAILING MVFR VSBY IN SHRA TONIGHT INTO MONDAY FOR
ALL TERMINALS.
FRONT CLEARS MTNS AFTER 18Z...WITH IMPROVING CONDITIONS SE OH AND
NORTHERN WV. APPROACH OF REMNANTS OF LEE KEEPS MVFR SHRA GOING
ACROSS CENTRAL/SOUTHERN MTNS AND COAL FIELDS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION THIS AFTERNOON
COULD VARY. PLACEMENT AND TIMING OF RAIN WITH COLD FRONT TONIGHT
AND TOMORROW COULD VARY AS WELL.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H H H H H H H M M M H H
HTS CONSISTENCY H H H H M M M M M M M H
BKW CONSISTENCY H H H H H H H H H H H L
EKN CONSISTENCY H M M H H H H H H H L L
PKB CONSISTENCY H H H H H H M M M M M M
CKB CONSISTENCY H H H H H H H H H M M H
AFTER 18Z MONDAY...
IFR CONDITIONS POSSIBLE IN SHOWERS AND/OR THUNDERSTORMS THROUGH FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-014-017.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...Hazardous weather outlook, Sep 4, 3:36 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 336 PM EDT SUN SEP 4 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-051945- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-PUTNAM- WIRT- 336 PM EDT SUN SEP 4 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING. IT APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT. FLOOD WATCHES MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ013-015-016-018>020-024>040-046-047-051945- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 336 PM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING. IT APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT. FLOOD WATCHES MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 4, 3:05 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
305 PM EDT SUN SEP 4 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MOUNT HOPE 37.91N 81.18W
09/04/2011 U0.88 INCH FAYETTE WV PUBLIC
&&
NNNNSpecial weather statement, Sep 4, 3:24 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT SUN SEP 4 2011
WVZ040-042000-
BARBOUR WV-
324 PM EDT SUN SEP 4 2011
...A STRONG THUNDERSTORM WILL AFFECT BARBOUR COUNTY...
AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
AUDRA STATE PARK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR NESTORVILLE AROUND 340 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3916 7983 3911 7982 3908 7986 3903 7987
3896 7996 3907 8011 3928 7988 3922 7980
05Local storm report, Sep 4, 3:33 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
333 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MOUNT HOPE 37.90N 81.17W
09/04/2011 E1.00 INCH FAYETTE WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1100855
ARBSpecial weather statement, Sep 4, 4:25 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT SUN SEP 4 2011
WVZ047-042100-
RANDOLPH WV-
425 PM EDT SUN SEP 4 2011
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHEASTERN RANDOLPH
COUNTY...
AT 421 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 20 MILES EAST OF
ELKINS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EXTREME NORTHEASTERN
RANDOLPH COUNTY THROUGH 5 PM...BEFORE EXITING OUT OF RANDOLPH COUNTY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3892 7938 3893 7945 3890 7945 3889 7946
3897 7959 3900 7957 3898 7951 3898 7938
3897 7936 3895 7934
05The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:47 PM EDT | Flash Flood Watch | RLX | Boyd, Carter, Greenup, Lawrence | 13 hr |
| Sep 3, 9:23 PM EDT | Special Weather Statement | RLX | Cabell | 37 min |
| Sep 4, 3:00 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 34 min |
| Sep 4, 3:24 PM EDT | Special Weather Statement | RLX | Barbour | 36 min |
| Sep 4, 4:25 PM EDT | Special Weather Statement | RLX | Tucker | 35 min |
| Sep 4, 5:50 PM EDT | Flash Flood Warning | RLX | Clay, Fayette, Kanawha, McDowell, Nicholas, Raleigh and 1 more | 3 hr |
| Sep 4, 6:56 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison, Lewis, Taylor, Upshur | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2011Flash Flood Warnings in West Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.